Overdose Patient

  1. I recently cared for an patient who overdosed on glucophage and ambien and came to the hospital dizzy and vomiting. When she came to the floor, the vomiting had subsided, but she was still extremely dizzy and complained of a headache. Her reasoning for overdosing was conflicts with her daughter. She seemed to be pretty attention hungry, although I know we're not supposed to judge anyone like that. I just need feedback as to how much sympathy we should provide to these patients. I want to be a good caregiver, but I don't want to encourage future overdosing or make them think that what they did was okay. Your feedback would be appreciated.
    •  
  2. 6 Comments

  3. by   leslie :-D
    i would refer this lady to psyche services. i believe that's the most supportive thing that could be done for her now. and of course, be empathetic but don't let her get you too involved with her problems.
  4. by   sharann
    I'll bet she had a big headache! Keep checking her blood sugars. It is hard to separate our personal feeling from our work at times, but we have to. We just don't know the whole story, ever. Just treat her with respect as always and the doctor should get the psych consult.
  5. by   gwenith
    Definite psych consult - if she is a first timer remember that most (>50%) do not repeat but she will need help. If she is exhibiting signs of attention seeking i.e. calling out to you about trivial things when you are clearly busy with other things then it is acceptable to show that this is not acceptable. Calmly and quietly draw lines of acceptable behaviour.
  6. by   sjoe
    "Calmly and quietly draw lines of acceptable behaviour."

    I agree. Just be professional without being condemnatory OR being sympathetic. (And, of course, recommend a psych consult.)
  7. by   Surgical Hrt RN
    Psych definitely.....she also needs some education about her meds!!!!
  8. by   teeituptom
    just be a good nurse
    let someone else do the psych thingee

close